Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

STICKY SILICONE OIL

Ghoraba, Hamouda Hamdi MD*,†; Zaky, Adel Galal MD; Abd Al Fatah, Haithem Mamoun MD†,§; El Gemai, Emad El Din Mohamed MD†,¶; Heikal, Mohamed Amin MD**

doi: 10.1097/IAE.0000000000001377
Original Study
Buy

Objective: To report and analyze the phenomenon of sticky silicone oil on the retina at the time of its removal.

Background: Silicone oil has been used for more than 25 years as a long-term retinal tamponade in the surgical management of patients with complex retinal detachments. When a decision to remove silicone oil was made at the end of the tamponade period, the system involved a number of different materials: silicone oil, aqueous solution with or without remnants of perfluorocarbon liquid plus the material of the cannula used to aspirate Silicone oil. This, in effect, may lead to an abnormal adherence of large bubbles of residual silicone oil to the posterior pole of the retina.

Patients and methods: A retrospective, interventional case study was performed. We consecutively reviewed 796 patients of silicone oil removal (5,000 or 5,500 centistokes) after primary pars plana vitrectomy at one vitreoretinal center operated by a single surgeon (HG). Chart review was performed to identify potential patients or procedural factors that could predispose to sticky silicone oil formation at the macular area.

Results: Large silicone oil bubbles were sticky to the macula in eight out of 796 silicone oil removal procedures between January 2014 and August 2015. The use of perfluorooctane was related to the occurrence of the phenomenon (P < 0.001).

Conclusion: The sticky silicone oil bubble at the macular region was not related to internal limiting membrane peeling, epiretinal membrane, viscosity, duration, or brand of silicone oil used, but to the use of perfluorooctane.

Large silicone oil bubbles were sticky to the macula in 8 out of 796 silicone oil removal procedures between January 2014 and August 2015. The use of perfluorooctane was related to the phenomenon.

*Department of Ophthalmology, Faculty of Medicine, Tanta University, Egypt;

Magrabi Eye Hospital, Tanta, Egypt;

Department of Ophthalmology, Faculty of Medicine, Menoufia University, Egypt;

§Department of Ophthalmology, Banha Educational Hospital, Egypt;

Department of Ophthalmology, Damanhour Educational Hospital, Egypt; and

**Department of Ophthalmology, Faculty of Medicine, Banha University, Egypt.

Reprint requests: Adel Galal Zaky, MD, Department of Ophthalmology, Faculty of Medicine, Menoufia University, 32511 Egypt; e-mail: adelzaky12@gmail.com

None of the authors has any financial/conflicting interests to disclose.

© 2017 by Ophthalmic Communications Society, Inc.